Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 27, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 8, 1997, 8:44 PM EDT for Clare County, Michigan. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1997, 8:44 PM EDT (00:44 UTC)
- Expired
- May 8, 1997, 9:50 PM EDT
- In force
- 66 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Clare County, MI
The radar
The NCL Michigan radar (KAPX), 103 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 9:05 PM EDT | Hail 1.25 | Lake George, MI | Half dollar sized hail reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KGRR 090046 RRA
SVRGRR
MIC035-090150-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
844 PM EDT THU MAY 8 1997
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS MI HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 950 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
IN CENTRAL LOWER MICHIGAN
...CLARE COUNTY
AT 844 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS 14 MILES WEST OF
HARRISON OR 6 MILES WEST OF LAKE GEORGE MOVING EAST AT 30 MPH.
THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
LAKE GEORGE AROUND 845 PM EDT
HARRISON AROUND 905 PM EDTF
MEREDITH AROUND 925 PM EDT
THIS STORM HAS A HISTORY OF LARGE HAIL.... WITH DIME TO QUARTER SIZE
HAIL IN ASHTON IN OSCEOLA COUNTY. GO INSIDE A STURDY BUILDING AND STAY
AWAY FROM WINDOWS!
TRH
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 10:49 AM EDT, 9 hours 55 minutes earlier.
Area forecast discussion, May 8, 10:49 AM EDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1040 AM EDT THU MAY 8 1997 THE LATEST SFC ANAL SHOWS A COLD FRONT ON THE WEST SHORE OF LAKE MI. ADAP SHOWS SOME MOISTURE CONVERGENCE ALONG THE FRONT WITH THE MAX BEING IN NE IL. SKIES ARE CLOUDY AHEAD OF THE FRONT AND KGRR-88D SHOWS SCATTERED SHOWERS PERSISTING EVEN BACK TO THE LAKE. BEHIND THE FRONT, LOW CLOUDS AND FOG ARE BEGINNING TO FALL APART AS SOME DRIER AIR MOVES IN AS EVIDENCED BY THE LATEST VIS LOOP. THE DIFFERENTIAL HEATING TAKING PLACE ON THE BACK EDGE OF THE CLOUD DECK IS BEGINNING TO DESTABILIZE THE ATM SOMEWHAT AS ENHANCED CU WAS SEEN DEVELOPING IN CENTRAL WI. IN ADDITION, A STRONG S/W IN SRN CANADA IS SWINGING A LOBE OF ENERGY SOUTH THROUGH MN WHICH IS ALSO HELPING TO DESTABILIZE THINGS. THE BACK EDGE OF THE CLOUDS WAS APPROACHING CENTRAL WI AND BELIEVE THAT SOME CLEARING WILL INDEED OCCUR ACROSS THE FA THIS AFTERNOON. MODIFIED GRB SOUNDING INDICATES THAT LI'S WILL FALL BELOW ZERO AND TT WILL CLEAR 50 AS THE SFC HEATS TO THE MID 60S AND MID LVL TEMPS FALL BELOW -20. NATURALLY, THIS WON'T OCCUR ACROSS THE FA UNTIL MID-LATE AFTNOON, BUT THUNDERSTORMS STILL APPEAR TO BE A PLAYER IN THIS AFTERNOONS WX. HAIL IS A POSSIBILITY AS UPR LVL TEMPS COOL. WE WILL NOT CHANGE MUCH IN THE CURRENT ZFP. BELIEVE THAT FCST TEMPS WILL STILL BE REACHED BUT NOT TILL LATE AFTNOON.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:13 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 32 min |
| May 8, 9:15 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.